Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 271, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 1:48 AM CDT for McKenzie County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2011, 1:48 AM CDT (06:48 UTC)
- Expired
- Aug 15, 2011, 2:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McKenzie County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 2:02 AM CDT | HAIL 0.88 | 11 W Keene, ND | ARB OBSERVER REPORTED PENNY TO NICKEL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
918
WUUS53 KBIS 150648
SVRBIS
NDC053-150745-
/O.NEW.KBIS.SV.W.0271.110815T0648Z-110815T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1248 AM MDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 145 AM MDT/245 AM CDT/
* AT 1245 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF TOBACCO GARDEN BAY RECREATION AREA...OR 25 MILES SOUTHEAST
OF WILLISTON...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHARLSON...KEENE AND MANDAREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4800 10339 4807 10327 4806 10324 4809 10323
4812 10318 4812 10273 4809 10274 4808 10267
4804 10266 4804 10262 4801 10258 4794 10259
4787 10266 4778 10264 4768 10266
TIME...MOT...LOC 0648Z 303DEG 31KT 4798 10311
WIND...HAIL 60MPH 1.00IN
$$
WETZEL1 follow-up statement
650
WWUS53 KBIS 150706
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
206 AM CDT MON AUG 15 2011
NDC053-150745-
/O.CON.KBIS.SV.W.0271.000000T0000Z-110815T0745Z/
MCKENZIE ND-
106 AM MDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE COUNTY UNTIL 145 AM MDT/245 AM CDT/...
AT 103 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8
MILES WEST OF KEENE...OR 29 MILES SOUTHEAST OF WILLISTON...MOVING
SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KEENE AROUND 115 AM MDT.
MANDAREE AROUND 145 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4800 10339 4807 10327 4806 10324 4809 10323
4812 10318 4812 10273 4809 10274 4808 10267
4804 10266 4804 10262 4801 10258 4794 10259
4787 10266 4778 10264 4768 10266
TIME...MOT...LOC 0706Z 312DEG 25KT 4790 10308
WIND...HAIL 70MPH 1.75IN
$$
WETZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:29 AM CDT, 19 minutes earlier.
Area forecast discussion, Aug 15, 1:29 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 129 AM CDT MON AUG 15 2011 .UPDATE... ALL GRIDS THROUGH 12Z WEDNESDAY. && .DISCUSSION... THUNDERSTORMS CONTINUE THANKS TO FORCING ATTRIBUTED TO A LLJ NOSING INTO SOUTH CENTRAL ND...AND ANOTHER OVER NORTHWEST ND...AROUND/AHEAD OF A WARM FRONTAL BOUNDARY. SHOULD SEE ACTIVITY START TO WANE BETWEEN NOW AND 12Z AS FORCING WEAKENS. RELATIVELY QUIET MONDAY DAYTIME WITH LINGERING PRECIPITATION POSSIBLE IN THE MORNING EAST...AND REDEVELOPMENT WEST IN THE AFTERNOON. MUCH MORE ACTIVE MONDAY NIGHT WITH THE SFC FRONT PUSHING INTO WESTERN AND EVENTUALLY CENTRAL ND...AND AS THE MAIN SHORT WAVE TROUGH LIFTS INTO SOUTH CENTRAL CANADA. SCALED BACK CONSIDERABLY ON POPS TUESDAY DAYTIME AND EVENING AS STRONG DRY AIR ADVECTION DEVELOPS FROM WEST TO EAST...AND ALL FORCING ASSOCIATED WITH THE S/WV PUSHES OFF TO OUR EAST. && .AVIATION... A WARM FRONT IN EASTERN MONTANA TONIGHT WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS EARLY THIS MORNING ACROSS THE FAR NORTHWEST. WAA ACROSS THE SOUTH CENTRAL WILL MAINTAIN THUNDERSTORMS HERE AS WELL EARLY THIS MORNING. THUNDERSTORMS WILL AGAIN BE THE FOCUS MONDAY MORNING EAST AND MONDAY AFTERNOON WEST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE/AVIATION...NH
Hazardous weather outlook, Aug 14, 4:02 PM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 402 PM CDT SUN AUG 14 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 402 PM CDT SUN AUG 14 2011 /302 PM MDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH CENTRAL NORTH DAKOTA THIS EVENING. POSSIBLE FLOODING WILL BE THE MAIN THREAT ASSOCIATED WITH THIS ACTIVITY. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER WEST AND CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS CONTINUE MONDAY THROUGH TUESDAY EVENING. SOME STORMS MAY BE STRONG TO SEVERE DURING THIS PERIOD. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY THROUGH TUESDAY. TM
In the hours before
Special weather statement, Aug 14, 9:50 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 950 PM CDT SUN AUG 14 2011 NDZ034-046-150345- EMMONS-MORTON- 950 PM CDT SUN AUG 14 2011 ...SPECIAL WEATHER STATEMENT... AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FORT RICE AT 1000 PM CDT RURAL NORTHEAST EMMONS COUNTY AFTER 10 PM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Aug 14, 10:58 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1058 PM CDT SUN AUG 14 2011 NDZ034-035-046-150500- BURLEIGH-EMMONS-MORTON- 1058 PM CDT SUN AUG 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN EMMONS COUNTY...MOVING SOUTHEAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... HAZELTON... VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITHIN THIS STORM. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN EMMONS COUNTY. TAEGER/HEINERT
Special weather statement, Aug 14, 11:57 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1157 PM CDT SUN AUG 14 2011 NDZ035-046-150600- BURLEIGH-EMMONS- 1157 PM CDT SUN AUG 14 2011 ...SPECIAL WEATHER STATEMENT... AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN EMMONS COUNTY...MOVING EAST AT 5 MPH. PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND FREQUENT DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOFFIT... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TAEGER/HEINERT
Special weather statement, Aug 15, 12:07 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1207 AM CDT MON AUG 15 2011 NDZ020-034-035-150600- BURLEIGH-MORTON-OLIVER- 1207 AM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN OLIVER COUNTY...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PRICE BY 1220 AM CDT... DOUBLE DITCH INDIAN VILLAGE BY 1230 AM CDT... BALDWIN BY 1245 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Special weather statement, Aug 15, 12:51 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1251 AM CDT MON AUG 15 2011 NDZ035-046-150645- BURLEIGH-EMMONS- 1251 AM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN BURLEIGH COUNTY NEAR BISMARCK TO EXTREME NORTHWESTERN EMMONS COUNTY...MOVING NORTHEAST AT 5 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... LINCOLN BY 100 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. ABELING
Special weather statement, Aug 15, 1:45 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 145 AM CDT MON AUG 15 2011 NDZ020-035-150745- BURLEIGH-OLIVER- 145 AM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL BURLEIGH COUNTY... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... BALDWIN BY 200 AM CDT... REGAN BY 225 AM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:22 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 53 min |
| Aug 14, 9:18 PM CDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh, Morton | 6 hr |
| Aug 14, 9:30 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 51 min |
| Aug 14, 10:14 PM CDT | Flash Flood Warning | BIS | Emmons, Morton | 6 hr |
| Aug 14, 11:27 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 63 min |
| Aug 15, 12:23 AM CDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 67 min |
| Aug 15, 2:44 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 61 min |
| Aug 15, 3:46 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 59 min |
| Aug 15, 4:04 AM CDT | Areal Flood Warning | BIS | Emmons, Morton | 7 hr |
| Aug 15, 4:23 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 50 min |
| Aug 15, 4:46 AM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 29 min |
| Aug 15, 5:10 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 65 min |
| Aug 15, 8:19 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 56 min |
| Aug 15, 5:12 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 63 min |
| Aug 15, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 67 min |
| Aug 15, 5:41 PM CDT | Tornado Warning | BIS | Dunn, Mercer, Morton, Stark | 34 min |
| Aug 15, 6:14 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 20 min |
| Aug 15, 6:18 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 38 min |
| Aug 15, 6:20 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.